16 Mar 2012
Both alcohol and Diazepam are central nervous system depressants (CNS depressants), which means they both can slow down brain activity. Drinking alcohol while taking Diazepam may increase your risk of serious reactions. This is why, according to the Diazepam prescribing information, drinking alcohol while on Diazepam is not recommended. Additionally, for many people with mental illness, it is usually recommended that alcohol be avoided.
Drinking alcohol while taking Valium may increase your risk of certain Diazepam side effects, such as: Unusual behavior; Memory problems; Drowsiness; Dizziness; Problems with coordination.
It may also slow both the heart and breathing, which can cause you to pass out, have difficulty breathing, or even lead to death.
You may also be more sensitive to the effects of alcohol if you are taking Diazepam. You may not be able to safely drink as much alcohol as you were used to drinking in the past.
Diazepam is approved to treat anxiety, as well as several other conditions. Generally, it is best for people with mental illnesses (such as anxiety) to avoid drinking alcohol. Alcohol may worsen mental illness and is often a form of "self-medication." Additionally, people with an alcohol abuse problem may be more likely to abuse Diazepam.
Take care, best wishes!
- Diazepam Information for Consumers
- Diazepam Information for Healthcare Professionals (includes dosage details)
- Side Effects of Diazepam (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have alcohol withdrawal symptoms and some diazepam 5 mg tablets. how many pills should I take, and how often should I take them to help with the ...
4 answers • 6 Nov 2009
I am recently recovering from alcohol dependance and am currently taking disulfiram 200mg a day. I have also used benzos in the past mainly diazepam ...
1 answer • 31 Jul 2010
i have just used diazepam as prescribed by my doctor to discontinue the use of amitriptyline 25mg . i am presently off of this drug but can't ...
3 answers • 26 Sep 2010